Iowa, 2013

Flash Flooding and Flooding in Iowa, May 28 to 29, 2013

May 28 to 29, 2013 · NWS DMX · 37 events in 10 counties and zones

A very unstable airmass was in place over Iowa. The stationary front that had been south of the state over the past several days began to lift north and extended from southwest into east central Iowa on the afternoon of the 28th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.1 million
Crop damage
$60,000
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A very unstable airmass was in place over Iowa. The stationary front that had been south of the state over the past several days began to lift north and extended from southwest into east central Iowa on the afternoon of the 28th. Temperatures warmed into the low to mid 80s, with dewpoints in the upper 60s to low 70s. CAPE increased to between 3000 and 4000 J/kg by mid afternoon. Downdraft CAPE rose to 800 to 1000 J/kg, while CAPE in the -10 to -30 C layer of the atmosphere was in the 600 to 800 J/kg range. The freezing level was still a relatively low 12,700 feet. A 35 kt low level jet was in place with considerable moisture transport. Precipitable water values increased to 1.4 to 1.7 inches, or about two standard deviations above normal. The atmosphere was fairly strongly sheared with 45 to 50 kts of available shear. Thunderstorms developed around the warm front and became severe quite quickly. A funnel cloud was observed in Ringgold County. The primary mode of severe weather during the late afternoon was hail with numerous reports of three quarter to one and one half inch diameter hail. Two and one half inch diameter hail fell in Monroe County north of Lovilia. Flash flooding occurred in Monroe County, where 3 inches of rain fell in a short period of time. An unofficial report of 10 inches of rain was received from southwest of Eddyville in Monroe County. Major flooding occurred in the area. Numerous roads and highways were flooded across southern Iowa, some with water of 3 to 5 feet in depth. Road washouts were reported as well as culvert washouts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 28, 11:32 AM CST, 2 hours 11 minutes earlier.

Area forecast discussion, May 28, 11:32 AM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1232 PM CDT TUE MAY 28 2013

.SHORT TERM.../TODAY /...
ISSUED AT 349 AM CDT TUE MAY 28 2013

ONGOING PRECIPITATION ACROSS CENTRAL IOWA WILL CONTINUE TO PUSH
EASTWARD WITH SHORTWAVE...AND EXPECT ONGOING LINGERING SCATTERED
THUNDERSTORMS OR SHOWERS BY 18Z. SECONDARY SHORTWAVE ACROSS NORTHERN
NE/SOUTHERN SD WILL ALSO CONTINUE TO PUSH EASTWARD AND WILL BRING
SOME ADDITIONAL PRECIPITATION TO NORTHERN IOWA FOR THE EARLY MORNING
HOURS. IN ADDITION...SATURATED SOILS AND COOLER TEMPS HAVE ALLOWED
FOR FOG DEVELOPMENT ACROSS THE NORTH...WITH DENSE FOG. DENSE FOG
ADVISORY OUT FOR AREA FOR THE EARLY MORNING HOURS...HOWEVER
VISIBILITIES MAY IMPROVE SOMEWHAT AS PRECIPITATION PUSHES IN...BUT
WILL STILL SEE RESTRICTIONS.

EXPECT TEMPERATURES TO WARM ABOVE YESTERDAY AGAIN TODAY AS WEAK WAA
PUSHES IN TO THE AREA...ESPECIALLY THE WEST. HOWEVER...WITH CLOUDS
LINGERING ESPECIALLY IN THE NORTHEAST DO NOT ANTICIPATE MUCH MIXING
AND HAVE DROPPED TEMPERATURES THERE SLIGHTLY. THOUGH IF CLOUDS CLEAR
OUT TEMPERATURES LIKELY TOO LOW. FOCUS THEN TURNS TO PRECIPITATION
CHANCES FOR THIS AFTERNOON AS BOUNDARY ACROSS SOUTHERN IOWA/NORTHERN
MISSOURI BECOMES FOCUS FOR THUNDERSTORM DEVELOPMENT. WITH OVERNIGHT
MCS ACROSS MISSOURI ANTICIPATE DEVELOPMENT ACROSS NORTHERN MISSOURI
ALONG OUTFLOW BOUNDARY FIRST...WITH SOME INTO SOUTHERN IOWA IN THE
LATE AFTERNOON HOURS. CAPE VALUES INCREASE TO AROUND 2000 J/KG IN
THE SOUTH AND WEST FOR THE AFTERNOON HOURS...HOWEVER BEST SHEAR
REMAINS WELL TO THE EAST...AND THERE IS A THREAT FOR SEVERE WEATHER
IN THE AFTERNOON...BEST CHANCES LOOK SOUTH OF IOWA.

.LONG TERM.../TONIGHT THROUGH MONDAY/...
ISSUED AT 349 AM CDT TUE MAY 28 2013

MAIN CONCERNS ARE CONTINUED CHANCES FOR MODERATE TO HEAVY RAINFALL
AND POTENTIAL SHIFTING TOWARD SEVERE WEATHER WEDNESDAY THROUGH
THURSDAY EVENING. EARLY IN THE PERIOD WE WILL SEE YET ANOTHER WAVE
AND INCREASING WARM AIR ADVECTION INTO THE WARM FRONTAL/OLD OUTFLOW
BOUNDARY NOW OVER MISSOURI AS IT BEGINS TO LIFT NORTH TUESDAY NIGHT.
WITH H850 WINDS AGAIN INCREASING OVERNIGHT...EXPECT TO SEE ANOTHER
ROUND OF RAINFALL. SOME QUESTIONS REMAIN AS TO HOW FAR NORTH THE
AREA OF THUNDER WILL DRIFT TONIGHT. BOTH THE 00Z 4KM WRF AND GFS/NAM
AND 12Z EURO SUGGEST THAT THE SOUTHERN AREAS WILL AGAIN SEE MORE
RAINFALL THAN THE NORTH WITH THE POTENTIAL OF 1-2 INCHES ONCE AGAIN.
THE RAINFALL LAST EVENING TURNED OUT TO BE MORE PROGRESSIVE WITH A
DEVELOPED MCV TRACKING ENE WITH TIME.  THIS PROVED TO HELP MITIGATE
ANY WIDESPREAD HEAVY RAINFALL...THOUGH THE COMMA HEAD PROVIDED OVER
AN INCH AS IT MOVED NORTHEAST WITH TIME. TONIGHT THE THUNDER LOOKS
MORE TIED TO THE OLD BOUNDARY WHICH MAY PROVE MORE PROBLEMATIC OVER
THE FAR SOUTH AND NORTHERN MISSOURI. FOR NOW...WILL LEAVE ANY
ADDITIONAL HEADLINES FOR THE DAY CREW TO SEE WHERE THE BEST CHANCES
FOR HEAVY RAINFALL MAY BE. CURRENTLY THE SOUTH IS FAVORED AGAIN. AS
WE TRANSITION INTO WEDNESDAY THE H850 WINDS INCREASE DURING THE DAY
EVEN THOUGH THE H500 TROUGH LAGS THE ARRIVAL OF LOWER LEVEL WINDS.
THIS SHOULD SET THE STAGE FOR BETTER CHANCES FOR SOME SEVERE WEATHER
EITHER LATE WEDNESDAY AFTERNOON OR WEDNESDAY NIGHT AS THE H500
SYSTEM TRACKS INTO THE AREA. THE CHANCES FOR MORE STORMS CONTINUES
INTO THURSDAY WITH FAIRLY STRONG WIND FIELDS THROUGH THE COLUMN. BY
THE AFTERNOON THE GREATER THREAT FOR MORE ORGANIZED SEVERE LOOKS TO
BE SLOWLY SHIFTING EAST WITH MOST OF THE MODELS HINTING AT A BREAK
COMING UP BY FRIDAY ACROSS THE REGION. UNTIL THAT TIME...THERE IS
STILL THE POTENTIAL FOR PERIODIC HEAVY RAINFALL WHICH WILL HAVE TO
BE EVALUATED EVERY FORECAST PERIOD. HIGHS OVER THE NEXT SEVERAL DAYS
LIKELY TO WARM A BIT BUT CLOUDS AND CONVECTION WILL DAMPEN ANY
REALLY WARM TEMPERATURES ABOUT THE 78 TO 84 RANGE. LOWS OVERNIGHT
WILL HANG IN THE 60S UNTIL FRIDAY NIGHT WHEN COOLER AIR GETS DRAWN
INTO THE REGION ALONG WITH DRIER AIR.

&&

.AVIATION...28/18Z
 ISSUED AT 1228 PM CDT TUE MAY 28 2013

GENERALLY CONVECTIVE ENVIRONMENT THAT HAS PREVAILED OVER THE LAST
SEVERAL DAYS WILL PERSIST THROUGH THE COMING TAF PERIOD AND
BEYOND. THIS MEANS MULTIPLE OPPORTUNITIES FOR THUNDERSTORMS...LOW
CIGS/VSBYS...FOG DEVELOPMENT...ETC. FOR NOW IT APPEARS THAT THE
BEST TS CHANCES WILL BE IN THE SOUTH THIS EVE AND
TONIGHT...SPREADING INTO THE NORTH TOWARD WED MORNING...BUT THERE
IS A CONSIDERABLE DEGREE OF UNCERTAINTY SO HAVE JUST GONE WITH
VCTS FOR NOW. FOG REDEVELOPMENT WILL ALSO RELY HEAVILY ON THE
THUNDERSTORMS AND ASSOCIATED CONVECTIVE DEBRIS CLOUDS...OR LACK
THEREOF...SO WHILE DENSE FOG IS POSSIBLE HAVE ONLY GONE WITH MVFR
VSBYS FOR NOW. EXPECT DETAILS TO BE BETTER REFINED FOR THE 00Z
ISSUANCE AND SUBSEQUENT AMENDMENTS.

&&

.HYDROLOGY...
ISSUED AT 349 AM CDT TUE MAY 28 2013

FLASH FLOOD DISCUSSION...
RAINFALL HAS ENDED ACROSS THE AREA THIS MORNING SO THE FLASH FLOOD
WATCH FOR THIS MORNING HAS BEEN CANCELLED. HOWEVER...ADDITIONAL
STORMS ARE EXPECTED TO DEVELOP LATER TODAY OR TONIGHT. THE MAIN
FOCUS TONIGHT LOOKS TO BE ACROSS THE SOUTHERN HALF ONCE AGAIN
WITH POTENTIAL FOR ANOTHER ROUND OF HEAVY RAINS AS OLD
OUTFLOW/WARM FRONT REMAINS THE FOCUS FOR ADDITIONAL MASS
CONVERGENCE. GRIDDED FLASH FLOOD GUIDANCE SHOULD RECOVER SOMEWHAT
WITH BREAK OVER MOST OF AREA TODAY...BUT OVERALL CONDITIONS WILL
REMAIN ABOUT THE SAME WITH SOUTH HALF GENERALLY AT 1-2 INCH
CRITERIA IN ONE HOUR AND 1.5 TO 2.25 FOR 3 HOUR RAINFALL TOTALS.
WITH EXPECTATION OF ADDITIONAL THUNDERSTORMS PRODUCING SIMILAR
AMOUNTS TONIGHT.

RIVER FLOOD DISCUSSION...
NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE FORECAST AREA
FOR A RANGE OF CONDITIONS RANGING FROM MAJOR TO MINOR FLOODING.
MAJOR FLOODING IS CURRENTLY FORECAST IN ONE LOCATION...THE NORTH
RACCOON RIVER NEAR PERRY. WITH THE LOCAL FLUCTUATIONS IN RAINFALL
FORECASTS OVER THE NEXT COUPLE OF DAYS...RIVER FORECASTS WILL HAVE
TO BE MONITORED CLOSELY AND ADJUSTED BASED ON CHANGES TO FORECAST
RAINFALL. AGAIN...IT IS IMPORTANT TO KEEP IN MIND THAT THE RIVER
FORECASTS MAY FLUCTUATE DEPENDING ON FUTURE RAINFALL AMOUNTS AND
PLACEMENT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...AWB
LONG TERM...REV
AVIATION...LEE
HYDROLOGY...REV/LEE
Hazardous weather outlook, May 28, 1:41 PM CST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
241 PM CDT TUE MAY 28 2013

IAZ004>007-015>017-023>028-033>039-044>050-057>060-070-071-291100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-
241 PM CDT TUE MAY 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED STRONG THUNDERSTORMS WILL AGAIN BE POSSIBLE OVER THE
AREA LATER THIS EVENING AND OVERNIGHT. A FEW STORMS COULD BE
SEVERE AND WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN
AND FLOODING.

NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL PERSIST INTO SATURDAY. THE THREAT FOR
HEAVY RAINFALL...POSSIBLY LEADING TO FLASH FLOODING OR AREAL
FLOODING...WILL REMAIN THROUGH FRIDAY. SEVERE WEATHER WILL ALSO BE
POSSIBLE AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH THIS WEEK.

IAZ061-062-072>075-081>086-092>097-291100-
JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-
LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
241 PM CDT TUE MAY 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST FROM THIS
AFTERNOON INTO TONIGHT. SOME STORMS WILL BE SEVERE...WITH LARGE
HAIL THE PRIMARY THREAT BUT DAMAGING WINDS AND TORNADOES ALSO
POSSIBLE. THE STORMS WILL ALSO PRODUCE LOCALLY HEAVY RAINFALL
LEADING TO ADDITIONAL FLASH FLOODING.

NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL PERSIST INTO SATURDAY. THE THREAT FOR
HEAVY RAINFALL...POSSIBLY LEADING TO FLASH FLOODING OR AREAL
FLOODING...WILL REMAIN THROUGH FRIDAY. SEVERE WEATHER WILL ALSO BE
POSSIBLE AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO TONIGHT...AND
AGAIN AT TIMES THROUGH THIS WEEK.

LEE

In the hours before

Special weather statement, May 28, 8:05 AM CST, 5 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
905 AM CDT TUE MAY 28 2013

IAZ004>007-015>017-023>025-281600-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION
905 AM CDT TUE MAY 28 2013

...PATCHY DENSE FOG LATE THIS MORNING...

AREAS OF DENSE FOG THAT FORMED EARLIER THIS MORNING HAVE BEEN
SLOWLY IMPROVING SINCE SUNRISE...HOWEVER THERE ARE STILL PATCHES
OF FOG DENSE ENOUGH TO REDUCE VISIBILITY TO A QUARTER MILE OR
LESS. THESE WILL PERSIST LATE THIS MORNING BUT CONTINUE TO SLOWLY
IMPROVE.

LEE

The radar

The Des Moines radar (KDMX), 94 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

18 flash flood, 13 hail, 3 flood, 1 heavy rain, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Monroe

When
May 28, 1:43 PM CST to 2:43 PM CST
Where
Monroe County, 1.25 mi ENE of Lovilia
Reported by
Trained Spotter
Coordinates
41.140, -92.910

Trained spotter in Lovilia reported 2.5 inches of rain in the past hour.

Flood, Dallas

When
May 28, 2:01 PM CST to 8:00 PM CST
Where
Dallas County, 1.48 mi NNW of Adel to 0.49 mi N of Adel
Cause
Heavy Rain
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
41.640, -94.030

Highway 169 will be closing due to flooding north of Adel.

Hail, Lucas

When
May 28, 3:00 PM CST
Where
Lucas County, 1.04 mi W of Chariton Muni Arpt
Measured
0.75 in hail
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
41.020, -93.390

Hail, Lucas

When
May 28, 3:00 PM CST
Where
Lucas County, 0.52 mi E of Lucas
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.030, -93.460

Hail, Monroe

When
May 28, 3:42 PM CST to 3:52 PM CST
Where
Monroe County, 4.65 mi ENE of Avery
Measured
1 in hail
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.100, -92.650

A few stones slightly larger. Hail piled up in drifts. Some wind with half inch diameter hail with tree limbs down. Hail lasted 10 minutes.

Hail, Wapello

When
May 28, 3:55 PM CST to 4:05 PM CST
Where
Wapello County, 3.22 mi S of Eddyville
Measured
1.5 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
SHAVE Project
Coordinates
41.124, -92.640

Hail, Ringgold

When
May 28, 4:11 PM CST to 4:21 PM CST
Where
Ringgold County, Clearfield
Measured
1 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.800, -94.470

Flash Flood, Monroe

When
May 28, 4:15 PM CST to 8:00 PM CST
Where
Monroe County, 2.69 mi ENE of Weller to 2.75 mi E of Lovilia
Cause
Heavy Rain
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.130, -93.000

Water over the road from a creek out of its banks on 120th St west of Lovilia. Water was 3 feet deep and moving swiftly across the road.

Funnel Cloud, Ringgold

When
May 28, 4:30 PM CST
Where
Ringgold County, 2.7 mi WSW of Ellston
Reported by
Trained Spotter
Coordinates
40.820, -94.150

Flash Flood, Monroe

When
May 28, 4:38 PM CST to 8:00 PM CST
Where
Monroe County, 1.71 mi ENE of Lovilia to 1.57 mi ENE of Lovilia
Cause
Heavy Rain
Property damage
$150,000
Reported by
Law Enforcement
Coordinates
41.140, -92.900

Gravel beginning to wash away a portion of east 19th/115th Trail and a significant amount of standing water west of 14th and south of Lovilia.

Hail, Decatur

When
May 28, 4:55 PM CST to 5:05 PM CST
Where
Decatur County, 2.14 mi NNE of Van Wert
Measured
1 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
SHAVE Project
Coordinates
40.900, -93.770

Hail, Union

When
May 28, 5:05 PM CST
Where
Union County, 0.87 mi SE of Creston
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
41.060, -94.360

Hail, Union

When
May 28, 5:07 PM CST
Where
Union County, 0.52 mi W of Creston
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.070, -94.380

Hail, Union

When
May 28, 5:08 PM CST
Where
Union County, 0.87 mi SE of Creston
Measured
1.5 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
41.060, -94.360

Hail, Wayne

When
May 28, 5:25 PM CST
Where
Wayne County, 1.25 mi WSW of Humeston
Measured
1.25 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
Social Media
Coordinates
40.860, -93.500

Social Media report of quarter to half dollar size hail in Humeston.

Hail, Madison

When
May 28, 5:54 PM CST to 5:55 PM CST
Where
Madison County, 0.69 mi N of Winterset
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
41.340, -94.020

Flash Flood, Monroe

When
May 28, 6:10 PM CST to 8:00 PM CST
Where
Monroe County, 6.06 mi NE of Avery to 6.59 mi N of Avery
Cause
Heavy Rain
Property damage
$200,000
Reported by
Public
Coordinates
41.140, -92.660

Public reported about 10 inches of rain along highway 137 with flash flooding a few miles southwest of Eddyville.

Flash Flood, Lucas

When
May 28, 6:11 PM CST to 8:00 PM CST
Where
Lucas County, 5.22 mi E of Russell to 4.76 mi E of Russell
Cause
Heavy Rain
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
40.980, -93.100

Several spots have fast flowing water 3 to 4 inches deep across 500th Ave or County line between Lucas and Monroe County.

Flash Flood, Wapello

When
May 28, 6:20 PM CST to 11:30 PM CST
Where
Wapello County, 1.71 mi WNW of Ottumwa to 2.23 mi NW of Ottumwa
Cause
Heavy Rain
Property damage
$200,000
Reported by
Trained Spotter
Coordinates
41.030, -92.430

Spotter reports that flash flooding with water 2 to 5 feet deep swept down the street carrying logs and debris with it. At the bottom of the street there was a car in the water with a depth of 5 feet.

Flood, Monroe

When
May 28, 6:35 PM CST to May 29, 3:30 AM CST
Where
Monroe County, 1.71 mi ENE of Melrose to 2.11 mi E of Melrose
Cause
Heavy Rain
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
40.980, -93.000

Trained spotter reports that all streets in Melrose are now under water. Some spots are standing and some flowing. Water depth 6 to 8 inches.

Flash Flood, Wapello

When
May 28, 6:45 PM CST to 11:30 PM CST
Where
Wapello County, 2.76 mi S of (Otm)ottumwa Indstrl to 1.49 mi SSE of (Otm)ottumwa Indstrl
Cause
Heavy Rain
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
41.060, -92.450

Large propane tank washed away along Keb Lane just north of Ottumwa.

Flash Flood, Wapello

When
May 28, 6:45 PM CST to 11:30 PM CST
Where
Wapello County, 2.14 mi NNE of Rutledge to 1.96 mi N of Rutledge
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
41.010, -92.460

Water flowing over 74th St near Albia Road.

Flash Flood, Wapello

When
May 28, 7:00 PM CST to 11:30 PM CST
Where
Wapello County, 1.71 mi ESE of Bidwell to 2.23 mi E of Bidwell
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
41.010, -92.500

Flood damage to the railroad tracks near 87th St and Highway 34.

Flash Flood, Monroe

When
May 28, 7:13 PM CST to 8:00 PM CST
Where
Monroe County, 1.25 mi WNW of Melrose to 1.23 mi NNW of Melrose
Cause
Heavy Rain
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
40.980, -93.050

Monroe County law enforcement reports that downtown Melrose and most of the streets in town were under water with water flowing into some buildings, including the community center with water surrounding several trailer homes. Most streets were impassible.

Flash Flood, Monroe

When
May 28, 7:13 PM CST to 8:00 PM CST
Where
Monroe County, 1.25 mi ENE of Lovilia to 0.18 mi ENE of Lovilia
Cause
Heavy Rain
Property damage
$150,000
Reported by
Law Enforcement
Coordinates
41.140, -92.910

Monroe County law enforcement reports that several streets in and around Lovilia remain closed due to water over roads. The intersections of 110th, 115th and 130th are closed due to water over the road.

Flash Flood, Wapello

When
May 28, 7:30 PM CST to 11:30 PM CST
Where
Wapello County, 1.41 mi NW of Chillicothe to 0.89 mi NNW of Chillicothe
Cause
Heavy Rain
Property damage
$150,000
Reported by
Law Enforcement
Coordinates
41.094, -92.539

Flood damage to the railroad tracks near the 12000 block on Rock Bluff Road due to the South Avery Creek.

Thunderstorm Wind, Appanoose

When
May 28, 7:35 PM CST
Where
Appanoose County, Centerville Arpt
Measured
56 kt (64 mph) measured gust
Property damage
$10,000
Reported by
AWOS
Coordinates
40.680, -92.900

Hail, Appanoose

When
May 28, 7:38 PM CST
Where
Appanoose County, 0.52 mi W of Exline
Measured
0.75 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
40.650, -92.840

Also included a 40 to 50 MPH wind.

Flash Flood, Wapello

When
May 28, 7:45 PM CST to 11:30 PM CST
Where
Wapello County, 0.87 mi NW of Ottumwa to 1.83 mi NNW of Ottumwa
Cause
Heavy Rain
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
41.030, -92.410

Trained spotter reported flash flooding along 140th Ave on the north side of Ottumwa. Water moving down the road 1 to 2 feet deep.

Hail, Appanoose

When
May 28, 7:47 PM CST
Where
Appanoose County, Cincinnati
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
40.630, -92.920

Flash Flood, Wayne

When
May 28, 7:55 PM CST to May 29, 12:30 AM CST
Where
Wayne County, 0.67 mi SE of Millerton to 0.56 mi ESE of Millerton
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
40.844, -93.290

Water over County Road J22 just east of Millerton.

Flash Flood, Wayne

When
May 28, 8:05 PM CST to 9:30 PM CST
Where
Wayne County, 0.69 mi N of Seymour to 1.51 mi NNW of Seymour
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
40.690, -93.120

Water across County Road S60 just north of Seymour.

Flash Flood, Wapello

When
May 28, 8:15 PM CST to 11:30 PM CST
Where
Wapello County, 3.2 mi WNW of Ottumwa to 2.34 mi ENE of Bidwell
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
41.030, -92.460

Culvert washed out on Rock Bluff Road near 155th Ave.

Flash Flood, Appanoose

When
May 28, 8:29 PM CST to May 29, 12:30 AM CST
Where
Appanoose County, 4.51 mi SW of Jerome to 4.33 mi SW of Jerome
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
40.681, -93.089

Water over County Highway J46 between 105th Ave and 110th Ave.

Flash Flood, Lucas

When
May 28, 9:00 PM CST to 11:30 PM CST
Where
Lucas County, 5.83 mi SW of Russell to 6.05 mi SW of Russell
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
40.930, -93.290

Water over 242nd Ave due to Wolf Creek flooding.

Flood, Lucas

When
May 28, 9:00 PM CST to May 29, 3:30 AM CST
Where
Lucas County, 3.86 mi SSE of Chariton
Cause
Heavy Rain
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
40.969, -93.290

Water over 450th St due to the Chariton River.

Flash Flood, Lucas

When
May 28, 9:25 PM CST to 11:30 PM CST
Where
Lucas County, 1.64 mi SW of Williamson to 1.17 mi SW of Williamson
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
41.065, -93.294

Water over 510th St just north of Chariton from the Little White Breast Creek.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443032, 443035, 443002, 443003, 443004, 443009, 443005, 443018, 443031, 443019, 443010, 443006, 443007, 443008, 442999, 442998, 443014, 443011, 443012, 443034, 443020, 443022, 443023, 443013, 443016, 443024, 443033, 443000, 443017, 443001, 443025, 443027, 443021, 443028, 443029, 443037, 443030.